Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 12, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Aug 14, 2009, 4:44 PM CDT for Marinette County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2009, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 14, 2009, 5:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
County Marinette County, WI
The radar
The Green Bay radar (KGRB), 72 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:06 PM CDT | HAIL 0.75 | Nw Peshtigo, WI | REPORT FROM SOUTH OF HWY E ON REHMS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1600 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 142144
SVRGRB
WIC075-142215-
/O.NEW.KGRB.SV.W.0012.090814T2144Z-090814T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
444 PM CDT FRI AUG 14 2009
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARINETTE COUNTY IN NORTHEAST WISCONSIN...
* UNTIL 515 PM CDT
* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCINGHAIL TO 1 INCH. THIS
STORM WAS LOCATED NEAR POUND...OR 16 MILES WEST OF MENOMINEE...AND
MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
HARMONY...PORTERFIELD AND PESHTIGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF
OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4500 8794 4502 8794 4502 8799 4517 8803
4523 8772 4521 8772 4520 8773 4518 8773
4515 8767 4511 8765 4502 8764
TIME...MOT...LOC 2144Z 260DEG 8KT 4508 8795
$$
TE2 follow-up statements
000
WWUS53 KGRB 142205
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
505 PM CDT FRI AUG 14 2009
WIC075-142215-
/O.CON.KGRB.SV.W.0012.000000T0000Z-090814T2215Z/
MARINETTE WI-
505 PM CDT FRI AUG 14 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN MARINETTE COUNTY...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO AROUND
AN INCH. THIS STORM WAS LOCATED NEAR HARMONY...OR 14 MILES WEST OF
MENOMINEE...MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
HARMONY...PORTERFIELD AND PESHTIGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF
OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4502 8764 4500 8794 4516 8793 4523 8772
4518 8773 4515 8767 4513 8767 4511 8765
TIME...MOT...LOC 2201Z 260DEG 8KT 4509 8790
$$
TE000
WWUS53 KGRB 142214
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
514 PM CDT FRI AUG 14 2009
WIC075-142223-
/O.EXP.KGRB.SV.W.0012.000000T0000Z-090814T2215Z/
MARINETTE WI-
514 PM CDT FRI AUG 14 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARINETTE COUNTY
EXPIRES AT 515 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARS TO BE SEVERE...HOWEVER HAIL TO THREE QUARTERS INCH AND
STRONG WINDS TO 45 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4502 8764 4500 8794 4516 8793 4523 8772
4518 8773 4515 8767 4513 8767 4511 8765
TIME...MOT...LOC 2213Z 282DEG 21KT 4505 8773
$$
TEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:57 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 14, 2:57 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 257 PM CDT FRI AUG 14 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY. VISIBLE IMAGERY SHOWING MESOSCALE VORTICITY CENTER NOW SPINNING OVER NORTHEAST U.P. WITH RADAR SHOWING JUST LIGHT SHOWERS OVER FAR NORTHEAST WI. WILL CONTINUE TO LINGER SMALL CHANCE POPS THIS EVENING OVER THE NORTHEAST AS WEAK TROF STILL EXPECTED TO MOVE THROUGH. WITH LINGERING MOISTURE FROM OVERNIGHT RAINS AND CURRENT DEW POINTS NEAR 70 WILL CONTINUE EARLIER THOUGHTS FOR PATCHY FOG OVERNIGHT...ADDING IT TO SOME LAKE ZONES THROUGHOUT THE PERIOD. DRY...BUT STILL WARM WEATHER EXPECTED ON SAT AS RIDGE BUILDS BACK IN. MODELS INDICATE SOME DRIER AIR WORKING IN FROM THE SOUTH FOR SAT...SO WILL SEE LESS HUMID CONDITIONS. .LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY... THE MEDIUM RANGE MODELS CONTINUE TO SHOW THE TROUGH OVER THE PACIFIC NORTHWEST SLOWLY CHUGGING ACROSS THE NORTHERN TIER OF THE COUNTRY THROUGH EARLY NEXT WEEK BEFORE RE-AMPLIFYING OVER THE EASTERN CONUS BY THE MID TO END OF NEXT WEEK AS THE UPPER FLOW BUCKLES UPSTREAM. THE 00Z ECMWF RETURNED FROM THE SLOW EDGE OF GUIDANCE YESTERDAY TO A MORE MIDDLE OF THE ROAD SOLUTION IN REGARDS TO THE COOL FRONT REACHING THE WESTERN GREAT LAKES LATE IN THE WEEKEND AND EARLY NEXT WEEK. ALTHOUGH THE GFS HAS BEEN LEADING THE WAY WITH A FASTER SOLUTION...LATEST MODELS SUGGEST A COMPROMISE OF THE 06Z GFS AND 00Z ECMWF FOR THE TIMING OF THIS FRONT. THEREAFTER...MODEL SPREAD INCREASES SUBSTANTIALLY WITH THE TIMING/AMPLITUDE OF THE REINFORCING TROUGH. WILL GO WITH THE HPC CONSENSUS OF USING THE 00Z ECMWF FOR DAYS 5 AND BEYOND...WHICH IS SLOWER WITH THE RE-AMPLIFICATION OVER THE GREAT LAKES. SATURDAY NIGHT...LEAD SHORTWAVE WITHIN INCREASING SOUTHWEST FLOW ALOFT WILL SWING FROM THE UPPER MISSISSIPPI VALLEY INTO ONTARIO...WHILE THE LONGWAVE TROUGH WILL MOVE OVER THE ROCKIES AND PUSH ITS ASSOCIATED COOL FRONT ACROSS THE DAKOTAS INTO FAR NW MINNESOTA. A LLJ WILL DEVELOP AHEAD OF LEAD WAVE AND SWING INTO ONTARIO...BUT THE LEADING EDGE OF THE DEEP MOISTURE PLUME WILL SHIFT EAST INTO CENTRAL WISCONSIN LATE. SO WILL SEE INCREASING CLOUDS FROM WEST TO EAST WITH A BREEZY SOUTH WIND KEEPING TEMPS MILD. LOWS IN THE LOWER TO MIDDLE 60S. SUNDAY AND SUNDAY NIGHT...THE COOL FRONT WILL MOVE ACROSS MINNESOTA ON SUNDAY...WHILE PUSHING THE 850MB THETAE AXIS ACROSS WESTERN AND CENTRAL WISCONSIN. LARGE SCALE ASCENT VIA UPPER DIFFLUENCE AND MOISTURE WILL INCREASE THROUGH THE DAY ALTHOUGH THE BEST ASCENT SHOULD BE FOUND ACROSS SOUTHERN MN AND IOWA COINCIDENT WITH THE RIGHT ENTRANCE REGION OF A JET STREAK. 09Z SREF INDICATES OVER 1000 J/KG OF ML CAPE WILL WORK ACROSS CENTRAL AND EAST CENTRAL WISCONSIN DURING THE AFTERNOON...BUT SHEAR AND FORCING WILL PROBABLY NOT BE SUFFICIENT FOR ANYTHING SEVERE TO DEVELOP. AM SKEPTICAL OF PRECIP REACHING THE LAKESHORE BY 00Z MON SINCE THE FRONT WILL ONLY REACH NEAR MSP BY THIS TIME AND ELEVATED WIND DIRECTION IS NEARLY PARALLEL TO THE THETAE CONTOURS...BUT WILL STICK WITH CONTINUITY AND LET IT PLAY OUT. BEST CHANCES WILL CONTINUE TO BE OVER CENTRAL WISCONSIN...CLOSEST TO THE LARGE SCALE ASCENT AND COINCIDENT WITH BEST INSTABILITY. THINK SEVERE CHANCES WILL HINGE ON WHATEVER DEVELOPS ACROSS SOUTHERN MN/IOWA/SW WISCONSIN ADVECTING INTO CENTRAL WI DURING THE EVENING. 0-6KM BULK SHEAR ARE NOT IMPRESSIVE AT ONLY 25-30KTS AND SHOWALTER INDICES ARE AT ONLY -2C...SUGGESTING A MARGINAL SEVERE WX THREAT. LARGE HAIL WILL BE TOUGH TO COME BY DUE TO HIGH FREEZING LEVELS (15KFT). THINK THAT HEAVY RAIN IS A POSSIBILITY DUE TO A UNIDIRECTIONAL WIND DIRECTION THROUGH THE COLUMN WHICH WOULD BE FAVORABLE FOR BACK-BUILDING CELLS...PWATS NEAR 2.00 INCHES...K INDICES > 35...AND A DEEP WARM CLOUD LAYER. HOWEVER...LOW LEVEL WINDS ARENT NECESSARILY THAT STRONG AT ONLY 25-30 KTS AND INSTABILITY IS QUESTIONABLE. BUT COULD SEE SOME PLACES SEEING A HALF INCH TO AN INCH OF RAIN. PRECIP WILL LIKELY WEAKEN AS IT SPREADS EAST OVERNIGHT...SO INHERITED GRIDS LOOK PRETTY GOOD (LIKELIES WEST AND CHANCES EAST). MONDAY THROUGH FRIDAY...FASTER TIMING OF THE COOL FRONT WILL RESULT IN THE PASSAGE ACROSS MOST OF NORTHEAST WISCONSIN DURING THE MORNING HOURS...AND THE LAKE SHORE DURING THE AFTERNOON. WILL KEEP POPS A LITTLE FARTHER WEST THAN THIS TO ACCOUNT FOR TIMING UNCERTAINTY AND THE POSSIBILITY OF THE RIGHT REAR QUAD OF THE JET PRODUCING PRECIP. BUT FROPA DURING THIS PART OF THE DAY SHOULD YIELD A MINIMUM OF PRECIP COVERAGE SO WILL TRIM AND LOWER POPS A BIT. A CLEARING TREND LOOKS TO ARRIVE IN THE AFTERNOON AT LEAST ACROSS CENTRAL WISCONSIN. COOLER AND DRIER AIR WILL ARRIVE FOR MONDAY NIGHT AND TUESDAY WITH WEAK HIGH PRESSURE IN CONTROL. NEXT PIECE OF NORTHERN STREAM ENERGY WILL ARRIVE ACROSS THE NORTHERN PLAINS TUESDAY NIGHT INTO WEDNESDAY WHICH WILL BACK THE FLOW ALOFT AND INCREASE CHANCES OF PRECIP. WILL MAINTAIN CONTINUITY WITH A DRY FORECAST ON TUESDAY NIGHT...BUT HEIGHT FALLS ACROSS THE WESTERN GREAT LAKES WILL RESULT IN POPS ON WEDNESDAY. A STRONGER SHORTWAVE WILL DIVE INTO THE NORTHERN PLAINS WEDNESDAY NIGHT WHICH HEADS FOR OUR REGION ON THURSDAY. WILL GIVE POPS A BOOST ON THURSDAY WITH THE STRONGER FORCING ARRIVING. PRECIP CHANCES WILL LINGER INTO FRIDAY WITH THE UPPER TROUGH OVERHEAD. 850MB TEMPS OVER THE PERIOD IN THE 12-14C RANGE CALLS FOR HIGHS IN THE MIDDLE 70S TO LOW 80S RANGE...BUT NO DOUBT CLOUD COVER AND PRECIP WILL TEND TO KEEP TEMPS ON THE COOLER SIDE OF THIS RANGE. && .AVIATION...MAINLY VFR CONDITIONS THROUGH PERIOD...EXCEPT MVFR VSBYS IN FOG LATE NIGHT. FEW SHOWERS/THUNDERSTORMS POSSIBLE THROUGH EVENING NORTH OF GRB. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE/MPC
Hazardous weather outlook, Aug 14, 6:42 AM CDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 642 AM CDT FRI AUG 14 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151145- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 642 AM CDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT TORRENTIAL RAINS ARE EXPECTED THIS MORNING ACROSS PARTS OF CENTRAL WISCONSIN. THIS WILL CAUSE FLOODING OF SMALL STREAMS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON OR SUNDAY NIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO CALL IN REPORTS OF EXCESSIVE RAINFALL TODAY. LMZ521-522-541>543-151145- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 642 AM CDT FRI AUG 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY SUNDAY NIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THEM COULD BE SEVERE.
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:28 AM CDT | Areal Flood Advisory | GRB | Marathon, Portage, Wood | 3 hr |
| Aug 14, 6:00 AM CDT | Areal Flood Advisory | GRB | Langlade, Marathon, Portage, Shawano, Waupaca, Wood | 4 hr |
| Aug 14, 7:17 AM CDT | Flash Flood Warning | GRB | Marathon | 103 min |
| Aug 14, 5:16 PM CDT | Special Marine Warning | GRB | 89 min | |
| Aug 14, 6:23 PM CDT | Areal Flood Advisory | GRB | Door | 3 hr |
| Aug 14, 6:40 PM CDT | Special Marine Warning | GRB | 80 min | |
| Aug 14, 6:52 PM CDT | Flash Flood Warning | GRB | Door | 71 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.